Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 228, NWS Goodland, KS

August 6, 2003Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2003, 8:00 PM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 8:00 PM CDT (01:00 UTC)
Expired
Aug 6, 2003, 9:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KGLD 070100
SVRGLD
KSC109-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MONUMENT...OR ABOUT 14 MILES
  WEST OF OAKLEY.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONUMENT AT 900 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...OAKLEY AND WINONA.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED APPROXIMATELY 8 MILES 
SOUTHWEST OF OAKLEY...MOVING SOUTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 
MPH OR MORE CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

HEAVY RAINS FROM THIS THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS AS THEY MAY BE WASHED OUT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3913 10149 3870 10082 3913 10082 3913 10114

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:25 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 6, 7:25 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT WED AUG 6 2003

UPDATED ZONES AND GRIDS HAVE BEEN SENT. SCATTERED THUNDERSTORMS
DEVELOPED IN A 700 MB THETA E RIDGE FROM YUMA COUNTY TO COLBY TO
GOVE AND LOGAN COUNTIES LATE THIS AFTERNOON...WITH ISOLATED UPDRAFTS
WEST OF THAT LINE. DUE TO THE SLOW MOVEMENT...HAVE ADDED TINT
WORDING OF HEAVY RAINFALL AND GUSTY WINDS FOR THOMAS...LOGAN...AND
GOVE COUNTIES. RUC HAS A VERY GOOD HANDLE ON THE SITUATION...AND
SHOWS ACTIVITY ENDING BY 06Z AS BOUNDARY LAYER COOLS AND CONVECTIVE
INHIBITION INCREASES.

JDK

PREVIOUS DISCUSSION BELOW.
--------------------------------------------------------------------

TONIGHT...VISIBLE SATELLITE IMAGERY/LOOK OUT THE WINDOW SUGGEST
MINIMAL THUNDERSTORM CHANCES. MID LEVEL TEMPERATURES OF 14-16C WILL
LIKELY INHIBIT ALL BUT ISOLATED THUNDERSTORM DEVELOPMENT. GUIDANCE
TEMPERATURES LOOK REASONABLE.

THURSDAY...UPPER RIDGE AXIS PARKS ITSELF ACROSS THE WESTERN HIGH
PLAINS AND THE CONEKA REGION (COLORADO/NEBRASKA/KANSAS) WITH 500 MB
HEIGHTS NEAR 597 DEKAMETERS. WITH WARM MID LEVEL TEMPERATURES NEAR
16C AND MINIMAL FORCING...THUNDERSTORM CHANCES APPEAR SLIM. GUIDANCE
HIGHS LOOK TOO COOL WITH 850 MB TEMPERATURES NEAR 30C.

THURSDAY NIGHT...THUNDERSTORMS THAT INITIATE ALONG THE NORTHERN
PERIPHERY OF THE UPPER RIDGE MAY MIGRATE ACROSS THE NEB/KS ZONES
LATE AS PER ETA DEPICTION...SO WILL GO WITH 20-30 PERCENT CHANCES.

FRIDAY...RIDGE ALOFT DOMINATES AGAIN. HOWEVER...MID LEVEL
TEMPERATURES COOL SOMEWHAT. WITH LOW/MID LEVEL MOISTURE AXIS IN THE
AREA...COULD SEE SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS...
BUT WILL OPT TO LEAVE OUT FOR NOW PENDING LATER MODEL RUNS. GUIDANCE
HIGHS AGAIN LOOK TOO COLD PER 850 MB TEMPERATURES.

SATURDAY...RIDGE ALOFT CONTINUES TO DOMINATE. GFS SUGGESTS A LOW
LEVEL CONVERGENCE BOUNDARY IN THE AREA. HOWEVER...EXPECT MID LEVEL
TEMPERATURES TO LIKELY REMAIN TOO WARM FOR THUNDERSTORMS. GFS
GUIDANCE HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES.

SUNDAY...MASSIVE UPPER RIDGE DOMINATES THE ROCKIES WHILE AN
IMPRESSIVE SHORTWAVE TROUGH LIES FURTHER EAST USHERING IN COLDER AIR
INTO OUR REGION VIA A BACKDOOR TYPE FRONT. WILL THUS COOL
TEMPERATURES BACK NEAR NORMAL. WILL CONTINUE WITH A DRY FORECAST
SINCE MID LEVEL TEMPERATURES WILL REMAIN QUITE WARM AND LIKELY
INHIBIT THUNDERSTORMS.

MONDAY-WEDNESDAY...UPPER RIDGING WILL LIMIT THUNDERSTORM CHANCES.
HIGH TEMPERATURES SHOULD BE ABOVE GFS GUIDANCE PER GFS COOL BIAS AND
500 MB HEIGHT FIELDS. CANNOT RULE OUT AFTERNOON/EVENING
THUNDERSTORMS...BUT CHANCES LOOK TOO MINIMAL AT THIS TIME TO INCLUDE
IN THE ZONE FORECAST.

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.

RUBIN
Hazardous weather outlook, Aug 6, 11:45 AM CDT, 8 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS WILL DEVELOP THIS AFTERNOON OVER EASTERN COLORADO AND
APPROACH THE KANSAS STATE LINE. ONE OR TWO STORMS NORTH OF INTERSTATE
70 IN COLORADO MAY BECOME STRONG ENOUGH TO PRODUCE 3/4 INCH HAIL AND
70 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL MOVE BACK AND FORTH BETWEEN THE WESTERN
HIGH PLAINS AND THE MOUNTAINS OF COLORADO AND NEW MEXICO FOR THE
NEXT WEEK...WITH THUNDERSTORMS POSSIBLE PRIMARILY DURING THE LATE
AFTERNOON AND EVENING HOURS.  OVERNIGHT THUNDERSTORMS CANNOT BE
RULED OUT WHEN THE UPPER HIGH IS OVER THE MOUNTAINS AS MOISTURE AT
MID AND UPPER LEVELS OF THE ATMOSPHERE MOVES AROUND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAMMERS

In the hours before

Local storm report, Aug 6, 6:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    LEVANT                    KS   .88 INCH HAIL
08/06/03   THOMAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 6, 6:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 W COLBY                KS   1 INCH HAIL
08/06/03   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 6, 6:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 E BREWSTER              KS   .88 INCH HAIL
08/06/03   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0535 PM    BREWSTER                  KS   70 MPH TSTM GUST
08/06/03   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 6, 6:52 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 W COLBY                KS   .75 INCH HAIL
08/06/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 6, 7:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    5 W OAKLEY                KS   .88 INCH HAIL
08/06/03   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 6, 7:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT WED AUG 06 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    5 S LEVANT                KS   .75 INCH HAIL
08/06/03   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:05 PM CDTSevere Thunderstorm WarningGLDLogan55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.